The late period after stopping birth control pill is produced to not only stop pregnancy but also to help regulate your menstrual cycle.
Depending on which pill you take, you may be used to having a period every month. (This is recognized as a withdrawal bleed.)
So what does it mean when you stop taking your pill and find that your period is late, or find that you don’t have a period at all? it’s normally nothing to worry about.
What’s the answer to the late period?
“It’s common not to see a period after stopping the pill,” explains Gil Weiss, MD, assistant professor of clinical medicine at Northwestern Memorial Hospital in Illinois.
“The phenomenon is called post-pill amenorrhea,” Dr. Weiss in his speech. “The pill suppresses your body’s normal production of hormones that are included in your menstrual cycle.”
He says it can take many months for your body to return to its normal production, and therefore several months for your period to return.
Although, in some cases, there is another reason for late or missed periods.
It can be something as simple as lifestyle factors like stress or exercise. Or it could be an underlying condition like hypothyroidism.
See other factors that could be causing your post-pill period problem, and how to get your cycle back on track.
Excessive exercise has an impact similar to periods. It, too, can alter the hormones required for menstruation.
Working out too much can deplete your body’s energy stores to the point where reproductive functions are slowed or shut down in favor of more basic processes.
Moreso, the hormones responsible for ovulation are affected, and this can lead to a late period.
Adults should aim to carry out moderately intense exercise, like brisk walking, for 150 minutes spread out over the course of the week.
If you’re over-exercising, your body will let you know. You may feel lightheaded or more tired than usual, and you might also experience joint pain.
It can alter the delicate hormonal balance that regulates your menstrual cycle.
“Stress influences the hormone cortisol,” says Kecia Gaither, MD, who specializes in OB-GYN and maternal-fetal medicine.
Here, she states, “can interfere with the hormonal regulation of menses via the circuit between the brain, ovaries, and uterus.”
You may also encounter signs of stomach distress such as bloating or mood difficulties like sadness and irritability.
If you do still have a period, you may find that stress results in a more painful one.
However, It can even cause your overall menstrual cycle to become shorter or longer.
Discovering ways to relieve stress is great for your overall well-being. Try deep breathing techniques and exercising regularly to start.
You can also talk to a mental health specialist who may suggest cognitive behavioral therapy (CBT) or even prescribe medication.
Unexpected weight loss can halt the production of ovulation-controlling hormones, stopping periods altogether.
Likely being overweight, on the other hand, can occur in excess estrogen.
Too much estrogen can interrupt reproductive processes, sometimes altering the recurrence of your period.
If you’re concerned about your weight or noticing other symptoms like tiredness and appetite changes, discuss with your doctor.
Uterine polyps or fibroids
Both uterine polyps and fibroids are growths that develop in the uterus.
An excess of hormones can increase the growth of fibroids and polyps.
Additionally, people with polyps or fibroids may have irregular periods or notice spotting between periods.
These growths can also “make periods heavy, due to changes in the way the uterine lining is shed,” says Dr. Weiss.
Most of the symptoms connected with uterine polyps are period-related. Although some people may experience infertility.
Fibroids can cause other symptoms like:
- pelvic pain
- urination problems
Sometimes, polyps and fibroids don’t need treatment. But if they’re causing problems, they can be removed.
Birth control can suppress the symptoms of underlying conditions.
But as soon as you stop taking the pill, these symptoms can flare up once again.
A thyroid imbalance is one of these conditions.
An underactive thyroid, known as hypothyroidism, means your thyroid hormone levels are lacking.
This can cause several period-related problems, including no periods, heavy periods, or irregular ones
You may also experience fatigue and weight gain.
Overactive thyroid or hyperthyroidism can result in similar menstrual effects, as well as shorter or lighter periods. This time, it’s because the thyroid is creating too much hormone.
Other signs of hyperthyroidism include weight loss, sleeping problems, and anxiety.
Thyroid imbalances can be treated with medication, so it’s important to consult with your doctor if you’re noticing these symptoms.
Polycystic Ovary Syndrome
Polycystic ovary syndrome (PCOS) is another condition that can develop after you stop birth control.
It “causes an imbalance between your ovaries and your brain,” says Dr. Weiss.
Irregular periods are one of the most common features linked with PCOS. This is because polycystic ovaries can struggle to release an egg, meaning ovulation doesn’t occur.
People with PCOS also typically have higher levels of male hormones, which can lead to acne or excess hair on the face and body.
A range of treatments exists to relieve the symptoms of PCOS. Your doctor may prescribe medications and recommend lifestyle changes.
A late period is usually linked with pregnancy. People who’ve been on the pill often don’t think in this way.
Considering that it takes a while to conceive after stopping the pill is one of the biggest contraceptive misconceptions.
“The quickness with which one becomes pregnant varies” from person to person, explains Dr. Gaither.
Generally, she says, it takes between one and three months.
So if you’ve had unprotected sex and have noticed menstrual irregularities, take a pregnancy test as soon as possible — just to be on the safe side.
Other early signs of pregnancy include:
- swollen or tender breasts
- frequent urination
- food cravings
- mood swings
What can you do if you want to prevent pregnancy after stopping the pill?
As soon as you stop taking the pill, you should use another form of contraception.
You can use a condom every time you have sex, or look for an alternative long-term contraceptive like the implant.
At what point should you see a doctor?
Though, it can take a few months for your menstrual cycle to return to normal.
However, if you haven’t had a period after three months of stopping the pill, you should book a doctor’s appointment.
The doctor can test for any underlying conditions and help you decide on the next steps.
That way, your physician can prepare you for changes to your body once you stop taking birth control.
They can also suggest other forms of contraception to prevent pregnancy or to ease symptoms that your pill was treating.